Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Side effects

katejs90kkatejs90 Posts: 14
edited 06/11/2012 - 8:50 AM in Pain Medications
Hi there,

I have recently started taking 10mg oxycodone hydrochloride tablets (prolonged release, one in the morning and one at night) for chronic back pain and 10mg amitriptyline tablets (two at night) for the nerve pain I get.

I have started to get very emotional, some mood swings but mainly just feeling down, depressed, tearful etc. I have always found living with my condition hard (I am 20 and started getting back problems at 12) and I think I have been borderline depressed for a while but never thought it was enough to see a doctor (my mother has had depression all my life so I know the signs very well) but recently have got worse as I mentioned.
Could this be connected to either of the tablets? I have read the booklets that come with them about side effects and neither mention an affect on mood. I do know that amitriptyline is mainly used in a higher dose to treat depression though.

Can anyone help?
sorry if this is in the wrong forum and I'm wasting your time!

Thanks in advance


  • I would contact your physician. Amitriptyline at your age especially can have depression as a side effect.

    Best to you,

  • Narcotics definitely have the potential to cause depression. I'm also a young spiney, and while I'm no longer on a narcotic, when I was I always had to have an antidepressant prescribed with it (I took Cymbalta and it worked well).

    Definitely call your doctor- he/she should be able to make some medication adjustments to help :)
  • Kate,

    Have you read the flyer that comes with your medications? On some of them "mood swings" or "feelings of depression" is a side affect that they want you to contact your doctor about. The human body is funny in that we all can't take the same medications with the same end results. Your doctor can then advise you as to whether this is your body adjusting to the medication, or a change is needed.

    For me? Whenever I have new medications I read the paperwork so I can be aware of any changes that aren't in my best interest. Yes I've had some negative reactions to medications, and yeppers, contacted my doctor immediately - most times I was changed to a different medication. Please let us know what you find out.

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
Sign In or Register to comment.